Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
My baby was born 9 weeks ago...since then my blood sugar has been excellent if not on the low end. I would turn off my pump and typically still need to eat a snack when nursing. I have just recently started taking the mini-pill (birth control recommended by my OB). My blood sugar has been completely screwed up and terribly high now!?!?! I see that glucose intolerance is a side effect. Anyone have a similar experience?? I'm sure my hormones are still leveling out a bit but this was such a DRASTIC jump. In addidtion to that my baby has been putting on the major pounds (100th percentile now!) so I'm sick to think that possibly due to this pill and blood sugar she could be getting super sweet milk :/
Please chime in if you have any insight into this!
Congratulations on your baby! I hope it was a good labor, well, as much as is possible. I have two children and a third on the way. I don't take the pill anymore, it messed too much with my hormones and body, but I know many mothers who love it. I don't know many type 1's that like tho. I don't know many type 1's who take the pill tho. My husband and I use condoms and it works for us. It doesn't affect your BS. Why not think about a different type of birth control? I'm not saying you should change BC methods, I'm merely sharing that its good to really consider other BC options with their intend consequences.
As for the breastfeeding and taking the pill, I am not a doctor of any kind- with that said I have always been instructed by my doctors- gyno, endo, & OBGYN's to take any chemical birth control after breastfeeding. Not only will the pill change your hormones and you will pass that onto baby but the chemicals from the pill may be passed onto the baby as well. These chemicals will mess with their little body. Your body may handle the pill well since you are an adult, but a baby was not intended to take such a chemical change to their body while still developing.
First, I would strongly recommend you question why you were given clearance to take the pill while still breastfeeding. Second, I would tell your baby's pediatrician that you are taking the pill and breastfeeding, if they don't know this already. Third, I would recommend you strongly consider finding a different doctor. This seems harsh but I wouldn't trust a doctor who gave me the medical clearance and advice to take the pill while breastfeeding. I give this advice only out of what actions I would take personally, if I found myself faced with the same situation. Please understand I am not judging you with my advice, You are only following through with the medical information given to you by your doctors. I'm shocked a doctor would tell their patient/mother its ok to take the pill and breastfeed at the same time.
Let us know what happens and what you decide. I wish you and your baby the best!
Thanks for the reply! I should have clarified...this pill is a low dose, progesterone only pill. It works only in conjuction with breastfeeding. He told me if I decided to stop breastfeeding then I would need to get back on regular birth control pills or use other means of prevention. I have two other friends that were given the same "mini-pill" while breastfeeding (by different doctors). But you are correct, any regular birth control pills would for sure not be ok!
I'm going to discuss it with my endo. at my upcoming appt and see if they have any recommendations but if not and I can't bump up to the correct pump settings then gonna have to move on to another option...
Congrats to you as well! I have the utmost respect for anyone with multiple children now after trying to survive these first few weeks with ONE ha! :)
Oh, ok, well that changes everything. I'm so sorry, I thought you meant the regular pill. Completely different. :) Thank you so much for clarifying.
I used to take a higher progesterone percentage pill before I had children and before I was diagnosed as a type 1. I think it might be the type you are taking now. My body couldn't handle the synthetic estrogen. I was only diagnosed this time last year and I had gestational diabetes with both pregnancies. So this is my first type 1 pregnancy. Anyway, I can't give any advice except to increase your basals and change your bolus settings like sensitivity and carb ratio- but get advice from your endo on how much to increase/change and what. I'm on the pump too by the way. I love it.
The only other thing I can tell you is I do a lot of personal medical research online- again I'm not a doctor I just like to research a lot of medical stuff related to diabetes and pregnancy. I have read in articles, journals, etc that during any pregnancy, progesterone in particular increases dramatically in the female body. When type 1 women are pregnant, progesterone and many other hormones cause our blood sugar to increase. So, if this happens during pregnancy for type 1's and you are taking a progesterone only pill, its reasonable to conclude that your blood sugar will increase similar to the rush of hormones similar to pregnancy, even though you are not pregnant. Does this make sense? It made sense in my head. :)
Thank you for the compliment. Women have been birthing, delivering, breastfeeding, and caring for children for many, many years before us without the help of meds, products, sometimes without decent medical care, etc. So if they can do it successfully, then we can too. Its hard, but you will get through these first weeks with great success. I really believe you will. For some reason this always gave me great encouragement, knowing this.
You will get the hang of it, then you might even want another ;) who knows, stranger things have happened, right?? ;)
Best wishes to you